Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 177, NWS Indianapolis, IN

August 20, 2005Delaware County, Henry County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 20, 2005, 12:59 PM EST for Delaware County, Henry County, Randolph County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2005, 12:59 PM EST (17:59 UTC)
Expired
Aug 20, 2005, 1:35 PM EST
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Delaware County, IN, Henry County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 12:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 201759
SVRIND
INC035-065-135-201845-
/O.NEW.KIND.SV.W.0177.050820T1759Z-050820T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1259 PM EST SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DELAWARE COUNTY IN EAST CENTRAL INDIANA
  NORTHEASTERN HENRY COUNTY IN EAST CENTRAL INDIANA
  SOUTHERN RANDOLPH COUNTY IN EAST CENTRAL INDIANA

* UNTIL 145 PM EST

* AT 1257 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BLOUNTSVILLE...OR ABOUT 13
  MILES SOUTHEAST OF MUNCIE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOSANTVILLE AROUND 105 PM EST
  MODOC AROUND 110 PM EST
  LYNN AROUND 125 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4012 8537 3994 8534 3996 8521 4001 8520
      4002 8482 4018 8482

$$

JAS
3 follow-up statements
000 
WWUS53 KIND 201809
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 PM EST SAT AUG 20 2005

INC035-065-201819-
/O.CAN.KIND.SV.W.0177.000000T0000Z-050820T1845Z/
DELAWARE-HENRY-
109 PM EST SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR HENRY AND DELAWARE COUNTIES IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 4011 8516 4001 8517 4002 8482 4016 8481

$$

INC135-201845-
/O.CON.KIND.SV.W.0177.000000T0000Z-050820T1845Z/
RANDOLPH-
109 PM EST SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM EST FOR
SOUTHERN RANDOLPH COUNTY...

AT 106 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MODOC...OR ABOUT 18
MILES SOUTHEAST OF MUNCIE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LYNN AROUND 120 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 4011 8516 4001 8517 4002 8482 4016 8481

$$

JAS
000 
WWUS53 KIND 201820
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
120 PM EST SAT AUG 20 2005

INC135-201845-
/O.CON.KIND.SV.W.0177.000000T0000Z-050820T1845Z/
RANDOLPH-
120 PM EST SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM EST FOR
SOUTHEASTERN RANDOLPH COUNTY...

AT 119 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
OVER SOUTHEASTERN RANDOLPH COUNTY...OR ABOUT 15 MILES WEST OF
GREENVILLE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN RANDOLPH COUNTY AROUND 130 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 4014 8492 4002 8491 4002 8482 4016 8481

$$

JAS
000 
WWUS53 KIND 201835
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
135 PM EST SAT AUG 20 2005

INC135-201845-
/O.CAN.KIND.SV.W.0177.000000T0000Z-050820T1845Z/
RANDOLPH-
135 PM EST SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDOLPH COUNTY
IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EST
SATURDAY EVENING FOR SOUTHERN INDIANA.

LAT...LON 4014 8492 4002 8491 4002 8482 4016 8481

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 12:00 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 20, 12:00 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1200 PM EST SAT AUG 20 2005

.DISCUSSION...A TROUGH OF LOW PRES WAS FOUND ACRS WI AND ERN IA
EARLY THIS AFTERNOON. HIGH PRES WAS FOUND ACRS THE SERN STS. WATER
VAPOR IMAGERY SHOWS VORT MAX OVR SOUTH CENTRAL CANADA PUSHING
EAST...ALONG WITH A TROPICAL MOISTURE PLUME STREAMING ACRS NM INTO
THE GREAT LAKES REGION. VISIBLE SATELLITE AND RADAR SHOW MAIN
BOUNDRY FROM FORT WAYNE TO TERRE HAUTE. UPPER WINDFIELDS REMAIN
FAIRLY UNIDIRCTIONAL THOUGH WHICH WILL AT LEAST HELP DIMINISH SOME
OF THE SEVERE THREAT THIS EVENING.

FCST CHALLENGE WL BE ENDING PRECIP AND TIMING OF COOLER AND DRIER
AIR.

ALL MODELS ARE IN FAIRLY GOOD AGREEMEMT AFTER THE COLD FRONTAL
PASAGE IN THE BIG PICTURE...BUTH THERE ARE SOME SUBTLE DIFFERENCES.
ETA SEEMS TOO QUICK WITH THE WIND SHIFT YET TOO SLOW WITH THE DRIER
AIR MOVING IN.  GFS LOOKS BETTER WITH WIND FIELDS TIMING AS WELL AS
RESIDUAL MOISTURE.

ISENTROPIC SUBSIDENCE IS QUITE STRONG. HENCE LEAN CLOSER TO THE GFS
HERE AND JUST GO FOR PTCLDY SKIES. CAA MOVES IN ON SUNDAY AS DEW
POINTS DROP TO THE LOWER 60S BY THE END OF THE DAY ON NW WINDS. H8
TEMPS FALL TO 12C-15C BY 00Z MON. HENCE WL LEAN T THE COOLER SIDE OF
THE MAV FOR HIGHS ON SUNDAY. AS FOR SUNDAY NIGHT LOWS WILL LEAN TO
THE COOLER SIDE BUY A COUPLE OF DEGREES GIVEN THE CAA.  WILL ALSO GO
WITH PCLOUDY SKIES DURING THE DAY SUNDAY AND MONDAY WITH CAA
CREATING SOME COLD AIR STRATOCU.

HIGH PRES BUILDS ACRS THE GRT LKS AND INDIANA ON MONDAY AND NW WINDS
CONTINUE TO ADVECT COOLER AIR INTO THE STATE. H8 TEMPS ON MONDAY
FALL ALL THE WAY TO 8C-10C...AND GIVEN THIS WL AGAIN LEAN COOLER ON
HIGHS.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEO
Hazardous weather outlook, Aug 20, 5:40 AM EST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 AM EST SAT AUG 20 2005

INZ021-028>031-035>049-051>057-060>065-067>072-211045-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
540 AM EST SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED:

DAMAGING STRAIGHT LINE WINDS
LIGHTNING
ISOLATED TORNADOES

AREAS AFFECTED AND TIMING:
ALL OF CENTRAL INDIANA MAY BE AFFECTED BY THUNDERSTORMS AFTER 100
PM.

DISCUSSION:
A TROUGH OF LOW PRESSURE WILL PUSH ACROSS CENTRAL INDIANA TODAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING STRAIGHT LINE
WINDS BEING THE PRIMARY THREAT. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION
EITHER.

IF A THUNDERSTORM THREATENS YOUR AREA SEEK SHELTER IN STURDY
BUILDING. IF YOU HEAR THUNDER OR SEE LIGHTNING...MOVE INDOORS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 100 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:27 PM ESTSevere Thunderstorm WarningINDLawrence, Martin35 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.